Alert archive / Connecticut / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 61, NWS Boston/Norton, MA

September 6, 2025Capitol Planning Region, Connecticut; Hampden County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Sep 6, 2025, 2:29 PM EDT for Capitol Planning Region, Connecticut; Hampden County, Massachusetts. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2025, 2:29 PM EDT (18:29 UTC)
Expired
Sep 6, 2025, 3:30 PM EDT
In force
61 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Capitol Planning Region, CT, Hampden County, MA

The radar

The Albany radar (KENX), 121 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 3:05 PM EDTTSTM WND DMG2 Ese Granville, MAIn Southwick, a large tree and wires were down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 1:13 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS51 KBOX 061829
SVRBOX
CTC003-MAC013-061930-
/O.NEW.KBOX.SV.W.0061.250906T1829Z-250906T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
229 PM EDT Sat Sep 6 2025

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northern Hartford County in northern Connecticut...
  Southwestern Hampden County in western Massachusetts...

* Until 330 PM EDT.

* At 229 PM EDT, a severe thunderstorm was located over Norfolk, or 9
  miles north of Torrington, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and power lines.

* Locations impacted include...
  Springfield, Enfield, Westfield, Windsor, Agawam, West Springfield,
  Simsbury, Bloomfield, Longmeadow, Suffield, Windsor Locks, Granby,
  East Windsor, Canton, Southwick, East Granby, Hartland, Granville,
  and Tolland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4211 7258 4188 7253 4184 7295 4186 7295
      4189 7294 4190 7291 4197 7289 4197 7303
      4204 7301 4204 7305
TIME...MOT...LOC 1829Z 246DEG 37KT 4197 7316 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Frank
1 follow-up statement
235 
WWUS51 KBOX 061859
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
259 PM EDT Sat Sep 6 2025

CTC003-MAC013-061930-
/O.CON.KBOX.SV.W.0061.000000T0000Z-250906T1930Z/
Hartford CT-Hampden MA-
259 PM EDT Sat Sep 6 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHERN HARTFORD AND SOUTHWESTERN HAMPDEN COUNTIES...

At 259 PM EDT, a severe thunderstorm was located over Southwick, or
near Westfield, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees and power lines.

Locations impacted include...
Springfield, Enfield, Westfield, Windsor, Agawam, West Springfield,
Simsbury, Bloomfield, Longmeadow, Suffield, Windsor Locks, Granby,
East Windsor, Canton, Southwick, East Granby, Hartland, Granville,
and Tolland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4211 7258 4188 7253 4184 7295 4186 7295
      4189 7294 4190 7291 4197 7289 4197 7303
      4204 7301 4204 7305
TIME...MOT...LOC 1859Z 246DEG 37KT 4210 7278 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Frank

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:24 PM EDT, 5 minutes earlier.

Area forecast discussion, Sep 6, 2:24 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
224 PM EDT Sat Sep 6 2025

.SYNOPSIS...
A warm and humid day is on tap for today ahead of an approaching
cold front. This front will bring scattered severe thunderstorms
with localized torrential rainfall this afternoon and evening across
interior southern New England. This activity will weaken some on
approach the Boston to Providence corridor this evening. However, an
anafrontal wave will bring a period of widespread showers Sunday
morning which may linger int the afternoon towards the coast.
Otherwise...much of the work week looks dry and very pleasant
outside the risk for a few brief showers around mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
215 PM Update:

Key Messages:

* Severe thunderstorms expected into western and central MA and
  northern CT through 6 PM. Damaging straight line winds,
  frequent lightning, heavy rain are the main threats, but a
  tornado or two may occur.

* Weakening storms into eastern MA and RI between approx 6-10
  PM; more limited/isolated severe weather potential exists for
  these storms.

* Overcast with periods of rain showers for the overnight.

Severe Thunderstorm Watch 607 is in effect until 8 PM this
evening for all of northern CT, western to central to
eastern/northern MA (including Boston), and Providence County in
Rhode Island.

Active afternoon is beginning to get underway, as regional
radar is showing a line of strong thunderstorms which primarily
trail from the Hudson Valley south of Albany to central NJ,
moving towards the northeast around 40 mph. Some of these storms
have already become severe and a couple in the lower Hudson
Valley are showing signs of rotation.

A relatively uncommon combination of wind shear (both low-
level and through a deep depth) and a moderate degree of
instability (e.g. about 1500 J/kg of CAPE) is present across
much of interior Southern New England, including northern CT and
western/central MA. The ongoing storms will be moving into this
environment between now and 6 PM, and be capable of strong to
damaging straight line winds, frequent lightning, and heavy
downpours. However rather strong low-level rotation (0-1 km
shear of 20-25 kt) will favor a risk for a tornado or two, from
cells ahead of the main line of storms and within the line of
storms itself. Instances of severe weather appear greatest for
northern CT and western and central MA in this timeframe.

Further eastward, into much of eastern MA and northern RI, with
weakening instability, we expect a general downtrend in storm
intensity as the storms move into these areas after 6 PM.
However we can't rule out isolated instances of severe weather
into eastern MA and northern RI. Low level wind shear isn't
quite as pronounced as in interior Southern New England, so the
severe weather threats shift to more of a straight line wind
damage type. Even still, severe weather may prove short-lived
for these areas given the timing, as approaching sundown and
southerly flow off the water leads to a less-unstable setting.

The cold front itself becomes increasingly slow/stalled out
somewhere near or in vicinity of the I-95 corridor. Mainly a
period of steady rain is expected for the evening and overnight,
with a few in-cloud flashes/rumbles of thunder possible; but by
then, the severe weather potential will have ended. Overcast and
cooler temps for the overnight to early Sunday morning period,
with lows in the mid to upper 50s.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Key Messages:
* Cooler with showers Sun am, which linger into afternoon on coast

Sunday...

An anafrontal wave will result in a wet Sunday morning for much of
southern New England given persistent southwest flow aloft. We still
need to sort out the axis of the most significant rain...but there
is often a narrow area that can receive quite the soaking in these
setups. Some elevated instability around too...so there will be an
isolated t-storm risk in the morning especially southeast of I-95.
We should see things dry out across the interior Sunday
afternoon...but showers may linger into the afternoon along and
southeast of the I-95 corridor. High temps will probably be held in
the middle 60s to the lower 70s given the clouds and rain.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Key Messages:

* Mainly dry/pleasant for much of next week...cool nights/mild days

* Offshore low may briefly graze the coast with a few showers Wed

Monday through Friday...

Dry/very pleasant weather is in store for much of the upcoming work
week...outside of an offshore low may briefly graze the coast with a
few showers mid-week. High pressure building in behind the cold
front will for the first half of next week will result in cool
nights and mild days. Low temps will probably be in the 40s to the
lower 50s with highs mainly in the 70-75 degree range. In fact...on
the coast and high terrain may see highs in the upper 60s at times.
This might occur near mid-week when a distant offshore low may
briefly graze the coast with a few showers. We may see a a brief
warm up on Thursday with perhaps highs approaching 80. However...a
cold front will likely bring the return to slightly cooler than
normal temps by Friday.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Today...Moderate confidence.

Line of strong to severe TSRA moving through western and central
MA and CT between 19-23z. Frequent lightning, heavy rain
reducing visby, and damaging winds are the main threats from
severe thunderstorms. Weakening storms moving into the BED-BOS-
PVD corridor between 22-01z. For the Cape and Islands, mainly
VFR. SW winds 10-15 kt with gusts 25 kt outside of storms.

Tonight...Moderate confidence.

For TAFs east of I-95, TS thru about 02z, then mainly as SHRA
overnight. Areas northwest are low-end VFR through 06z/08z,
then lower to MVFR with pockets of IFR. SSW wind shifts to N
behind the cold front, but the Cape and Islands maintains a SSW
flow overnight.

Sunday...High confidence in trends, moderate confidence in timing.

MVFR to IFR in stratus and periods of SHRA through the morning
hours. Rain begins to taper off with cigs/visbys improving to
VFR into the afternoon. NW to NE winds 5-10 kt.

KBOS Terminal...High confidence in trends, moderate confidence in
timing.

VFR into this afternoon with SW winds gusting between 25 and 30
knots. Possible -SHRA and -TSRA activity after 22z as a line of
storms moves from west to east but they will be weakening on
approach. Front becomes hung up overnight into Sunday morning with
lingering showers and MVFR ceilings.

KBDL Terminal...High confidence in trends, moderate confidence in
timing.

VFR until 18z/19z, after a line of strong to severe thunderstorms
will likely approach from the west. Front becomes hung up overnight
into Sunday morning with lingering showers and MVFR ceilings.

Outlook /Monday through Wednesday/...

Monday through Monday Night: VFR.

Tuesday: VFR. Breezy.

Tuesday Night through Wednesday: VFR. Breezy. Slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

* A Small Craft Advisory: In effect through today for all waters.

Today and Sunday... High Confidence.

Gusty SSW wind today ahead of an approaching cold front, leading to
wind gusts of 25-30 knots, basis for today's Small Craft Advisory.
Seas area increasing on the outer waters to 4-5 feet, near shore
waves are 2-4 feet. A strong cold front will move across the waters
late Saturday into Sunday morning, rain and thunderstorms are
possible.

Front does becomes stalled on Sunday over the eastern waters and
allows for continued showers and lower visibility. Seas subside for
the eastern waters, seas 2-4 feet, while seas remain elevated for
the southern waters 3-5 feet.

Outlook /Monday through Wednesday/...

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.

Monday Night: Winds less than 25 kt.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.

Tuesday Night through Wednesday: Winds less than 25 kt. Areas
of seas approaching 5 ft. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ230>237-250-251-254>256.

&&

SYNOPSIS...Frank/Dooley
NEAR TERM...Loconto
SHORT TERM...Dooley
LONG TERM...Frank
AVIATION...Loconto/Hrencecin
MARINE...Loconto/Hrencecin

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 3:05 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region55 min
Sep 6, 3:51 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region54 min
Sep 6, 4:25 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region65 min
Sep 6, 4:50 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region55 min
Sep 6, 3:59 AM EDTSmall Craft AdvisoryBOX16 hr
Sep 6, 2:14 PM EDTTornado WarningBOXFranklin, Hampshire31 min
Sep 6, 2:18 PM EDTTornado WarningBOXHampden, Hampshire42 min
Sep 6, 2:50 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester55 min
Sep 6, 2:55 PM EDTSevere Thunderstorm WarningBOXFranklin, Worcester35 min
Sep 6, 3:01 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester44 min
Sep 6, 3:31 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester59 min
Sep 6, 4:05 PM EDTTornado WarningBOXMiddlesex, Worcester40 min
Sep 6, 4:20 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk55 min
Sep 6, 4:55 PM EDTSpecial Marine WarningBOX80 min
Sep 6, 5:08 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Suffolk, Worcester52 min
Sep 6, 5:21 PM EDTSevere Thunderstorm WarningBOXBristol, Middlesex, Norfolk, Plymouth, Worcester54 min
Sep 6, 5:44 PM EDTSpecial Marine WarningBOX91 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2025Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.